Missouri, 2012

Hail in Missouri, March 23, 2012

March 23, 2012 · NWS LSX · 1 event in 1 county or zone

An upper level low was moving through the region, triggering scattered showers and thunderstorms. A few of the storms produced large hail and a tornado.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LSX wrote it up.

An upper level low was moving through the region, triggering scattered showers and thunderstorms. A few of the storms produced large hail and a tornado.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before the first event at Mar 23, 2:38 PM CST, 22 minutes earlier.

Area forecast discussion, Mar 23, 2:38 PM CST, 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ST LOUIS MO
338 PM CDT FRI MAR 23 2012

.SHORT TERM...
ISSUED AT 333 PM CDT FRI MAR 23 2012
(TONIGHT)

SATELLITE IMAGERY SHOWS MATURE MOSTLY STACKED STORM SYSTEM
CENTERED NEAR KVIH MOVING E. STRONG LOBE OF VORTICITY HAS
GENERATED SHRA/TSRA SPOKE EXTENDING THRU STL METRO AND SWD.
DEFORMATION ZONE TRYING TO RE-ORGANIZE AGAIN OVER NERN MO THRU
CNTRL MO AND INTO PARTS OF WRN MO. ANY SHRA OR TSRA OF DECENT
STRENGTH AND UPDRAFT IS KICKING OUT AT LEAST PEA HAIL DUE TO VERY
LOW FRZG LEVELS...AT AROUND 8KFT...WITH COLD DOWNDRAFTS LOWERING
TEMPS QUICKLY INTO THE LOW 50S AND UPR 40S. WEAK SFC LO REFLECTION
INDICATED JUST NW OF STL CITY...SO THERE IS SOME TILT TO THE
SYSTEM. OUTSIDE OF TSTMS...TEMPS HAVE RISEN INTO THE 60S.

CENTER OF WOUND UP STORM SYSTEM EXPECTED TO ADVANCE TO JUST NW OF
KEVV IN SERN IL BY 12Z/SAT...SO NOT A HASTY EXIT BY ANY STRETCH.
LOOK FOR SPOKES OF VORT GENERATED TSRA TO FADE THIS EVENING
YIELDING TO WHAT SHOULD BE A MORE LONG-LIVED DEF ZONE ON THE
BACKSIDE...AND AS IT PULLS OUT...THIS DEF ZONE OF -RA SHOULD TAKE
ONE FINAL SWIPE THRU MUCH OF THE FA LATER TONIGHT. MOS TEMPS LOOK
REASONABLE FOR MINS TONIGHT...WITH UPR 40S AND LOW 50S.

TES
&&

.LONG TERM...
ISSUED AT 336 PM CDT FRI MAR 23 2012
(SATURDAY THROUGH FRIDAY)

COLD CORE UPPER LOW WILL CONTINUE TO SLOWLY SLIDE TO THE EAST AWAY
FROM THE FORECAST AREA ON SATURDAY. WILL STILL SEE SHOWERS DEVELOP
AND ROTATE AROUND SYSTEM...WITH BEST CHANCES ALONG AND EAST OF
MISSISSIPPI RIVER DURING THE MORNING HOURS...THEN SLOWLY TAPER OFF
FROM WEST TO EAST SATURDAY AFTERNOON. CLOUDS WILL BE SLOW TO CLEAR
OUT AS WELL WITH CENTRAL MISSOURI SEEING SOME DECENT SUNSHINE BY
MIDDAY. THEN DRIER WEATHER TO MOVE IN FOR THE LAST HALF OF THE
WEEKEND AND INTO EARLY NEXT WEEK.

AS FOR TEMPS...SHOULD SLOWLY MODERATE THROUGH THE PERIOD WITH
HIGHS ON SATURDAY IN THE MID 60S TO LOW 70S...WARMING INTO THE MID
TO UPPER 70S SUNDAY AND MONDAY.

THE NEXT CHANCE FOR SHOWERS AND THUNDERSTORMS IS STILL EXPECTED TO
MOVE INTO THE AREA TUESDAY AND TUESDAY NIGHT AS A STRONG COLD FRONT
MOVES THROUGH. EXTENDED MODELS HAVE THE FRONT STALL OUT JUST TO THE
SOUTH OF THE FORECAST AREA ON WEDNESDAY WITH A BRIEF BREAK IN THE
PCPN FOR WEDNESDAY THROUGH THURSDAY BEFORE THE FRONT MOVES BACK
NORTH THURSDAY NIGHT...BRINGING ANOTHER ROUND OF SHOWERS AND
THUNDERSTORMS THURSDAY NIGHT AND FRIDAY.

BYRD
&&

.AVIATION...
ISSUED AT 1238 PM CDT FRI MAR 23 2012

UPPER LEVEL SYSTEM CENTERED NEAR CNTRL MO CONTINUES TO SLOWLY
DRIFT EWD. THIS WILL CREATE WAVES OR BANDS OF SHRA/TSRA THROUGHOUT
THE DAY AND INTO NIGHT AND SO ANTICIPATE AT LEAST HAVING VC OF
SOME SORT OF PCPN FOR MUCH OF THE VALID TAF PERIODS AT EACH SITE.
WE EXPECT THE BAND OVER THE ERN OZARKS TO CONTINUE TO DEVELOP AND
REINFORCE WHAT IS OCCURRING OVER IN KCOU AND EVENTUALLY AFFECT THE
STL METRO SITES. THE HIGHEST PROBS FOR SEVERE WX SHOULD REMAIN TO
THE E OF THE TAF SITES...HOWEVER SMALL HAIL IS A DISTINCT
POSSIBILITY FOR THE STL METRO SITES THRU EARLY THIS EVENING. ALSO
NOTE THE IFR CIGS JUST TO THE W OF KCOU...BUT WE EXPECT THIS TO
RISE INTO MVFR RANGE AND REINFORCE WHAT IS OVER CNTRL MO THRU MUCH
OF THE AFTERNOON AND INTO THIS EVENING. EVENTUALLY...WE EXPECT A
NEW DEFORMATION ZONE TO TAKE SHAPE...ALBEIT CONSIST OF -RA...TO
SLOWLY BACKTRACK THRU THE FA OVERNIGHT AND THEN GET REINFORCED
WITH A UPPER LEVEL DISTURBANCE ROTATING AROUND FROM THE N ON
SATURDAY MORNING...FURTHER DELAYING THE PCPN ENDING FOR PARTS OF
THE STL METRO AREA.

SPECIFICS FOR KSTL...BAND OF DEVELOPING TSRA TO THE SW OF THE
TERMINAL SHOULD EVENTUALLY AFFECT NEAR 20Z AND CONTINUE THRU THE
REST OF THE AFTN DUE TO ITS SLOW MOVEMENT AND EVENTUAL W-E
STRATIFICATION AS UPPER SYSTEM PASSES OVERHEAD...IT MAY EVEN
APPEAR TO PAUSE OR STOP...THUS THE 4 HOURS OF TSRA. AFTER THIS...
LOOK FOR REMNANTS OF THE DEF ZONE TO MOVE IN LATER TONIGHT WITH
PERIODS OF -RA AND SOME MIST. CIGS MAY DIP LOWER THAN CURRENTLY
FCST BUT PREFER TO WAIT TO SEE WHAT ACTUALLY DEVELOPS BEFORE
HITTING THAT ASPECT HARDER. RAIN MAY ALSO LINGER LONGER THAN
FCST...AND THE REASON FOR THE VCSH SATURDAY MORNING...AS UPPER
LEVEL DISTURBANCE MAY ALLOW IT TO BRIEFLY PUSH BACK TO THE W.

TES
&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
IL...NONE.
&&

WFO LSX
Hazardous weather outlook, Mar 23, 2:36 PM CST, 24 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ST LOUIS MO
336 PM CDT FRI MAR 23 2012

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-241200-
GREENE IL-MACOUPIN IL-MONTGOMERY IL-BOND IL-FAYETTE IL-CLINTON IL-
MARION IL-WASHINGTON IL-RANDOLPH IL-ADAMS IL-BROWN IL-PIKE IL-
CALHOUN IL-JERSEY IL-MADISON IL-ST. CLAIR IL-MONROE IL-KNOX MO-
LEWIS MO-SHELBY MO-MARION MO-MONROE MO-RALLS MO-PIKE MO-BOONE MO-
AUDRAIN MO-MONITEAU MO-COLE MO-OSAGE MO-CALLAWAY MO-MONTGOMERY MO-
LINCOLN MO-GASCONADE MO-WARREN MO-ST. CHARLES MO-FRANKLIN MO-
ST. LOUIS MO-ST. LOUIS CITY MO-JEFFERSON MO-CRAWFORD MO-
WASHINGTON MO-ST. FRANCOIS MO-STE. GENEVIEVE MO-IRON MO-
MADISON MO-REYNOLDS MO-
336 PM CDT FRI MAR 23 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN AND
CENTRAL MISSOURI AS WELL AS WEST CENTRAL AND SOUTHWEST ILLINOIS.

.DAY ONE...TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED THROUGH THIS EVENING. A FEW
OF THESE STORMS COULD BE SEVERE...CAPABLE OF LARGE HAIL...
ESPECIALLY FOR PARTS OF SOUTHERN ILLINOIS WHERE THERE IS A SEVERE
THUNDERSTORM WATCH UNTIL 7 PM CDT. OVER THE REST OF THE
REGION...STORMS CAPABLE OF PRODUCING SMALL HAIL AND BRIEF FUNNEL
CLOUDS WILL BE POSSIBLE THROUGH EARLY THIS EVENING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THE NEXT CHANCE FOR THUNDERSTORMS WILL BE TUESDAY THROUGH TUESDAY
NIGHT AND ANOTHER CHANCE THURSDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING.

BYRD

In the hours before

Local storm report, Mar 23, 1:42 PM CST, 1 hour 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
242 PM CDT FRI MAR 23 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0230 PM     HAIL             1 N HANNIBAL            39.72N  91.38W
03/23/2012  E0.70 INCH       MARION             MO   CO-OP OBSERVER

            MOSTLY PEA SIZE HAIL...THOUGH A FEW WERE DIME SIZE.

&&

BYRD
Local storm report, Mar 23, 1:49 PM CST, 1 hour 11 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE ST LOUIS MO
249 PM CDT FRI MAR 23 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0230 PM     HAIL             1 N HANNIBAL            39.72N  91.38W
03/23/2012  E0.70 INCH       MARION             MO   CO-OP OBSERVER

            MOSTLY PEA SIZE HAIL...THOUGH A FEW WERE DIME
            SIZE...0.40 OF RAIN IN 10 MINUTES

&&

CORRECTED REMARKS

KJS
Local storm report, Mar 23, 1:53 PM CST, 1 hour 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
253 PM CDT FRI MAR 23 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0251 PM     HEAVY RAIN       MEXICO                  39.17N  91.87W
03/23/2012  M1.48 INCH       AUDRAIN            MO   BROADCAST MEDIA

            1.48 INCHES OF RAIN IN THE PAST HOUR

&&

KJS
Local storm report, Mar 23, 2:05 PM CST, 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
305 PM CDT FRI MAR 23 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0215 PM     HAIL             STEPHEN FORBES STATE PA 38.72N  88.76W
03/23/2012  E0.88 INCH       MARION             IL   AMATEUR RADIO

            REPORTED IN THE CAMP GROUND AT THE STATE PARK

&&

KJS
Local storm report, Mar 23, 2:18 PM CST, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
318 PM CDT FRI MAR 23 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0315 PM     HEAVY RAIN       MEXICO                  39.17N  91.87W
03/23/2012  U0.00 INCH       AUDRAIN            MO   LAW ENFORCEMENT

            MINOR STREET FLOODING IN MEXICO....STANDING WATER AT
            NUMEROUS INTERSECTIONS

&&

KJS
Special weather statement, Mar 23, 2:56 PM CST, 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ST LOUIS MO
356 PM CDT FRI MAR 23 2012

ILZ058-059-079-098>102-MOZ036-041-042-047>052-059>065-072>075-084-
085-099-240000-
GREENE IL-MACOUPIN IL-RANDOLPH IL-CALHOUN IL-JERSEY IL-MADISON IL-
ST. CLAIR IL-MONROE IL-PIKE MO-BOONE MO-AUDRAIN MO-MONITEAU MO-
COLE MO-OSAGE MO-CALLAWAY MO-MONTGOMERY MO-LINCOLN MO-
GASCONADE MO-WARREN MO-ST. CHARLES MO-FRANKLIN MO-ST. LOUIS MO-
ST. LOUIS CITY MO-JEFFERSON MO-CRAWFORD MO-WASHINGTON MO-
ST. FRANCOIS MO-STE. GENEVIEVE MO-IRON MO-MADISON MO-REYNOLDS MO-
INCLUDING THE CITIES OF...CHESTER...EDWARDSVILLE...BELLEVILLE...
BOWLING GREEN...COLUMBIA...MEXICO...JEFFERSON CITY...ST CHARLES...
UNION...ST LOUIS...FARMINGTON
356 PM CDT FRI MAR 23 2012

...FUNNEL CLOUDS ARE POSSIBLE ACROSS THE AREA LATE THIS
AFTERNOON AND EARLY THIS EVENING...

STORM SPOTTERS HAVE REPORTED SEVERAL FUNNEL CLOUDS OVER THE REGION
THIS AFTERNOON. THE FUNNEL CLOUDS ARE IN ASSOCIATION WITH SMALL
SHOWERS AND THUNDERSTORMS THAT ARE DEVELOPING ACROSS THE AREA.

SHOWER AND THUNDERSTORM DEVELOPMENT FROM AN UPPER LEVEL SYSTEM
THAT IS SLOWLY MOVING EAST THROUGH THE AREA MAY CREATE ADDITIONAL
FUNNEL CLOUDS AS IT MOVES THROUGH LATE THIS AFTERNOON AND INTO
EARLY THIS EVENING.

ATMOSPHERIC CONDITIONS EXIST THAT FAVOR THE POSSIBLE FORMATION
OF WEAK CIRCULATIONS ON A PRE-EXISTING BOUNDARY. SOME OF THESE
CIRCULATIONS ARE OCCURRING UNDERNEATH DEVELOPING SHOWERS AND
THUNDERSTORMS...WHERE A FUNNEL CLOUD MAY DEVELOP. ONCE THE RAIN
BEGINS...THE FUNNEL CLOUD USUALLY DISSIPATES.

LOW HANGING CLOUDS CAN ALSO APPEAR TO DIP UP AND DOWN AT TIMES...
BUT THEY WILL NOT SHOW SIGNS OF ANY RAPID ROTATION. AN ACTUAL
FUNNEL CLOUD WILL EXHIBIT SPINNING IN A COUNTER-CLOCKWISE DIRECTION.

IN RARE INSTANCES THESE FUNNELS MAY BRIEFLY TOUCHDOWN. STAY ALERT
AND BE PREPARED TO MOVE TO A SAFE SHELTER IF A FUNNEL CLOUD
APPROACHES THE GROUND.

BYRD

The radar

The St Louis radar (KLSX), 163 km away, was scanning. The volume nearest the first event began at 20:59 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Lewis

When
March 23, 3:00 PM CST
Where
Lewis County, 2.59 mi SE of Dover
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
39.991, -91.569

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2012Every state in 2012This day in weather historyWarnings in Missouri, March 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 371047.